Tohoku Mathematical Journal

Robin problems with indefinite and unbounded potential, resonant at $-\infty$, superlinear at $+\infty$

Nikolaos S. Papageorgiou and Vicenţiu D. Rădulescu

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider a semilinear Robin problem with an indefinite and unbounded potential and a reaction which exhibits asymmetric behavior as $x\rightarrow\pm\infty$. More precisely it is sublinear near $-\infty$ with possible resonance with respect to the principal eigenvalue of the negative Robin Laplacian and it is superlinear at $+\infty$. Resonance is also allowed at zero with respect to any nonprincipal eigenvalue. We prove two multiplicity results. In the first one, we obtain two nontrivial solutions and in the second, under stronger regularity conditions on the reaction, we produce three nontrivial solutions. Our work generalizes the recent one by Recova-Rumbos (Nonlin. Anal. 112 (2015), 181--198).

Article information

Tohoku Math. J. (2), Volume 69, Number 2 (2017), 261-286.

First available in Project Euclid: 24 June 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35J20: Variational methods for second-order elliptic equations
Secondary: 35J60: Nonlinear elliptic equations 58E05: Abstract critical point theory (Morse theory, Ljusternik-Schnirelman (Lyusternik-Shnirel m an) theory, etc.)

Indefinite and unbounded potential Robin boundary condition asymmetric reaction critical groups multiple nontrivial solutions


Papageorgiou, Nikolaos S.; Rădulescu, Vicenţiu D. Robin problems with indefinite and unbounded potential, resonant at $-\infty$, superlinear at $+\infty$. Tohoku Math. J. (2) 69 (2017), no. 2, 261--286. doi:10.2748/tmj/1498269626.

Export citation


  • S. Aizicovici, N. S. Papageorgiou and V. Staicu, Degree theory for operators of monotone type and nonlinear elliptic equations with inequality constraints, Mem. Amer. Math. Soc. 196 (2008), no. 915, vi+70 pp.
  • A. Ambrosetti and P. Rabinowitz, Dual variational methods in the critical point theory and applications, J. Functional Analysis 14 (1973), 349–381.
  • D. Arcoya and S. Villegas, Nontrivial solutions for a Neumann problem with a nonlinear term asymptotically linear at $-\infty$ and superlinear at $+\infty$, Math. Z. 219 (1995), 499–513.
  • T. Bartsch, Critical point theory on partially ordered Hilbert spaces, J. Functional Analysis 186 (2001), 117–152.
  • J. Dugundji, Topology, Allyn and Bacon Inc., Boston, 1996.
  • D. de Figueiredo, Positive solutions of semilinear elliptic problems, Differential Equations (Sao Paulo, 1981), pp. 34–87, Lecture Notes in Math. 957, Springer, Berlin-New York, 1982.
  • D. de Figueiredo and J.-P. Gossez, Strict monotonicity of eigenvalues and unique continuation, Comm. Partial Differential Equations 17 (1992), 339–346.
  • D. de Figueiredo and B. Ruf, On a superlinear Sturm-Liouville equation and related bouncing problem, J. Reine Angew. Math. 421 (1991), 1–22.
  • L. Gasinski and N. S. Papageorgiou, Nonlinear Analysis, Chapman & Hall/CRC, Boca Raton, FL, 2006.
  • S. Kyritsi and N. S. Papageorgiou, Multiple solutions for superlinear Dirichlet problems with an indefinite potential, Annali Math. Pura Appl. 192 (2013), 297–315.
  • G. Li and C. Yang, The existence of a nontrivial solution to a nonlinear elliptic boundary value problem of a $p$-Laplacian type without the Ambrosetti-Rabinowitz condition, Nonlinear Anal. 72 (2010), 4602–4613.
  • O. H. Miyagaki and M. Souto, Superlinear problems without Ambrosetti and Rabinowitz growth condition, J. Differential Equations 245 (2008), 3628–3638.
  • D. Motreanu, V. Motreanu and N. S. Papageorgiou, Multiple solutions for Dirichlet problems which are superlinear at $+\infty$ and sublinear at $-\infty$, Commun. Appl. Anal. 13 (2009), 341–358.
  • D. Motreanu, V. Motreanu and N. S. Papageorgiou, Topological and Variational Methods with Applications to Nonlinear Boundary Value Problems, Springer, New York, 2014.
  • D. Mugnai, Addendum to “Multiplicity of critical points in presence of linking: application to a superlinear boundary value problem”, Nonlinear Differential Equations Appl. (NoDEA) 11 (2004), 379–391 and a comment on the generalized Ambrosetti-Rabinowitz condition, Nonlinear Differential Equations Appl. (NoDEA) 19 (2012), 299–301.
  • D. Mugnai and N. S. Papageorgiou, Resonant nonlinear Neumann problems with indefinite weight, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 11 (2012), 729–786.
  • N. S. Papageorgiou and F. Papalini, Seven solutions with sign information for sublinear equation with unbounded and indefinite potential and no symmetries, Israel J. Math. 201 (2014), 761–796.
  • N. S. Papageorgiou and V. D. Rădulescu, Semilinear Neumann problems with indefinite and unbounded potential and crossing nonlinearity, Contemp. Math. 595 (2013), 293–315.
  • N. S. Papageorgiou and V. D. Rădulescu, Multiple solutions with precise sign for parametric Robin problems, J. Differential Equations 256 (2014), 2449–2479.
  • N. S. Papageorgiou and V. D. Rădulescu, Multiplicity of solutions for resonant Neumann problems with an indefinite and unbounded potential, Trans. Amer. Math. Soc. (DOI:
  • N. S. Papageorgiou and V. D. Rădulescu, Nonlinear parametric Robin problems with combined nonlinearities, Adv. Nonlinear Studies 15 (2015), 715–748.
  • N. S. Papageorgiou and G. Smyrlis, On a class of parametric Neumann problems with indefinite and unbounded potential, Forum Math. 27 (2015), no. 3, 1743–1772.
  • K. Perera, Existence and multiplicity results for a Sturm-Liouville equation asymptotically linear at $-\infty$ and superlinear at $+\infty$, Nonlinear Anal. 39 (2000), 669–684.
  • L. Recova and A. Rumbos, An asymmetric superlinear elliptic problem at resonance, Nonlinear Anal. 112 (2015), 181–198.
  • J. Su, Semilinear elliptic boundary value problems with double resonance between two consecutive eigenvalues, Nonlinear Anal. 48 (2002), 881–895.
  • X. Wang, Neumann problems of semilinear elliptic equations involving critical Sobolev exponents, J. Differential Equations 93 (1991), 283–310.
  • Z.-Q. Wang, On a superlinear elliptic equation, Ann. Inst. H. Poincaré Analyse Non Linéaire 8 (1991), 43–57.